I also read that the medication has a lot of side effects, although most of the time not severe. If that’s true, why should my great aunt — or anyone, for that matter — take this type of drug?
A. Cholinesterase inhibitors such as donepezil are commonly prescribed to individuals with Alzheimer's disease and other types of dementia.
These drugs are thought to work by inhibiting the enzyme in the body that breaks down acetylcholine (a neurotransmitter that's important for alertness, memory, thought and judgment) and thus boosting the amount available to brain cells. This, in theory, slows the patient’s loss of memory and helps them perform daily activities with fewer problems.
I say “in theory” because in the many years since tacrine (Cognex), the first cholinesterase inhibitor, was introduced in 1993, reviews of these drugs have found that they do not lead to meaningful improvements in patient symptoms. The most recent analysis of clinical trials of donepezil, for example, published in 2006 by the Cochrane Collaboration, a nonprofit network of medical researchers who review drug studies, concluded that “the treatment effects are small and are not always apparent in practice.”
Additionally, the incidence of adverse events from this class of drugs is very high, and the older a person is, the greater the problems are likely to be. A study published in the Archives of Internal Medicine in 2009, for example, reported that these drugs can cause symptomatic bradycardia (low heart rate), leading to the permanent insertion of a pacemaker, and syncope (fainting or loss of consciousness). Especially worrisome is the fact that drug-induced syncope may precipitate fall-related injuries, including hip fractures.
Because acetylcholine is everywhere in the body, not just in the brain, blocking its breakdown can interfere with all kinds of involuntary body processes and movements. That can mean episodes of diarrhea, urinary incontinence, confusion, dehydration, depression, gastric disorders (from cramps to gastrointestional bleeds), hallucinations, headaches, and on and on and on.
In addition, these adverse drug events can trigger what we call a “prescribing cascade” when they are misinterpreted as new medical conditions, leading to the inappropriate use of additional medications.
A study published in the Archives of Internal Medicine in 2005 warned that the use of donepezil and other cholinesterase inhibitors “is associated with an increased risk of receiving an anticholinergic drug to manage urinary incontinence.” Because anticholinergic drugs can cause cognitive impairment and delirium, their use in patients with dementia is considered inappropriate.
It’s important to remember that donepezil and other cholinesterase inhibitors cannot reverse Alzheimer’s disease or slow the underlying destruction of nerve cells. And because the Alzheimer’s-afflicted brain produces less acetycholine as the disease progresses, all medications in this class eventually lose whatever effectiveness they may be presumed to have.
For these reasons, I think it would be worthwhile for you to discuss these issues with your great aunt’s doctor and with any members of your family who might be involved in her medical care. In my experience, families often view these drugs as a way to help a loved one but generally don’t have any idea of what they might cause the patient to endure.
"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are co-authors of Are Your Prescriptions Killing You?, to be published next year by Atria Books.